Diffuse alveolar haemorrhage (DAH) is a clinical-pathological syndrome with accumulation of red blood cells in the alveolar spaces due to injury of the pulmonary microcirculation, that can be caused by immune and coagulation disorders, heart disease, infections and drugs . The mechanism of drug-induced DAH is heterogeneous and involves pulmonary capillaritis, direct toxic damage of the alveolar epithelium and basement membrane and coagulation defects . The typical symptoms are acute or subacute haemoptysis, cough and dyspnea. Haemoptysis can be absent in 30% of patients .
Macroscopically haemorrhagic BAL fluid is considered diagnostic of acute alveolar haemorrhage . CT typically shows ground-glass opacities and consolidation reflecting alveolar filling, which may also be seen in pulmonary oedema . Since our patient had normal heart size, centrilobular distribution of opacities, there was no evidence of interlobular septal thickening and dependent gradient usually seen in lung oedema and only minimal pleural effusion, we find DAH due to pulmonary oedema less likely.
Pleural effusion is uncommon in DAH  but can be seen in pleuritis that has been reported as a serious infusion reaction in an MS patient treated with alemtuzumab . Pericardial effusion along with pneumonitis was also described in another MS patient after the second alemtuzumab infusion . As our patient also had pain on inspiration, we consider pleuritis caused by alemtuzumab as the most likely cause of the minimal pleural effusions.
Haemosiderin-laden macrophages are typically present in the BAL fluid 36–72 h after diffuse alveolar bleeding , but were not seen in our patient 60 h after symptom onset. It should be noted that the target antigen of alemtuzumab (CD52) is also expressed on myeloid cells including macrophages , and that the function of such cells is severely impaired in the early phase after alemtuzumab infusion . It is therefore conceivable that the uptake of haemosiderin by macrophages could be perturbed shortly after alemtuzumab infusion. The two previously published case reports of alemtuzumab-associated alveolar haemorrhage do not mention whether this finding was present [9, 10].
Alveolar haemorrhage can be induced by several drugs including monoclonal antibodies [4, 11]. Two reports on patients with Alport’s syndrome who received alemtuzumab as a part of immunosuppressive induction protocols during kidney transplantation have been published [9, 10]. Like our patient both these patients received premedication with steroids before administration of alemtuzumab, and in one BAL fluid was also positive for polymorphs . In contrast to our patient who received 12 mg alemtuzumab on two consecutive days, both these patients received 30 mg alemtuzumab as one single subcutaneous or intravenous injection at the transplantation day, and both developed acute respiratory failure and haemoptysis the second day after alemtuzumab administration. Unlike our patient who recovered without any treatment after cessation of alemtuzumab, both developed severe respiratory failure and required mechanical ventilation, and were treated with steroids, plasma exchange and dialysis due to acute tubular necrosis. One of these patients died due to worsening respiratory function and failing graft function .
Alport’s syndrome possibly predisposes to alveolar haemorrhage due to altered collagen structure . Our patient has an asymptomatic bicuspid aortic valve which can be associated with connective tissue disorders . High throughput sequencing of 44 genes associated with connective tissue disorders did however not reveal relevant pathology.
In total, 22 cases of alveolar haemorrhage associated with alemtuzumab have been reported to VigiBase©, the World Health Organization’s international database for suspected adverse drug reactions . Including our patient, five of these received alemtuzumab for MS. Like our patient all other patients treated for MS received two infusions, and all recovered. Unfortunately, no further details about treatment are available at VigiBase©. The remaining 17 patients received alemtuzumab as part of immunosuppression for transplantation or for haematological malignancies, and 14 of these died .
The mechanism underlying alveolar bleeding induced by alemtuzumab is unknown. Alemtuzumab is associated with secondary autoimmune diseases, including nephritis with antibodies against basal membranes that could induce alveolar haemorrhage . Anti-glomerulus basement membrane antibodies and anti-neutrophil cytoplasmic antibodies were however negative, and the short interval from treatment to symptoms also excludes this possibility. Cytokine-release syndrome is the most common cause of infusion reactions associated with alemtuzumab, and may cause a number of symptoms including headache, rash, pyrexia, nausea, dyspnea, chest discomfort and hypotension [2, 14]. Cytokine-release syndrome associated with monoclonal antibodies is however usually a first dose phenomenon with decreasing severity during subsequent administrations [14, 15]. Our patient had only mild headache and no other evidence of cytokine-release syndrome during the first alemtuzumab infusion. Sinus bradycardia is a common side effect of alemtuzumab , and was not likely associated with the alveolar bleeding.
Notably, alemtuzumab activates both cellular and complement dependent cytotoxicity and induces profound and immediate effects on the innate immune system . It can be speculated that effector mechanisms induce acute inflammation that in some cases may damage membranes and cells not expressing the CD52 target molecule.
The treatment of DAH associated with drugs is cessation of the suspected medication, and in more severe cases high dose steroids . Plasma exchange is used in selected autoimmune disorders  and can be considered in severe cases of drug-induced DAH but its effectiveness is questionable .
This case along with those previously reported to VigiBase© , as well as published cases treated for other diseases [9, 10], underscore that diffuse pulmonary haemorrhage is a potentially fatal complication of alemtuzumab, usually occurring after few infusions. Clinicians should consider this diagnosis in patients who develop sudden onset of respiratory distress and haemoptysis during or shortly after administration of alemtuzumab.